High Wind, Dallam
- When
- April 4, 9:30 AM CST to 10:30 AM CST
- Where
- Dallam forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
A surface low pressure over the Texas Panhandle produced a tight pressure gradient during the day which resulted in strong winds across much of the Texas Panhandle. and a roof were damaged.
Every event with a place to put it; 93 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A surface low pressure over the Texas Panhandle produced a tight pressure gradient during the day which resulted in strong winds across much of the Texas Panhandle. No injuries were reported...however several fences...a power pole...and a roof were damaged.
At approximately 0930 CST...the ASOS station located at Dalhart reported a sustained wind of thirty-eight knots.
At approximately 1030 CST...a sustained wind speed was estimated to be thirty-eight knots at Stratford.
At 1101 CST...the broadcast media reported a wind gust to fifty knots in Spearman.
At approximately 1500 CST...the AWOS station in Dumas reported a sustained wind of thirty-eight knots.
At approximately 1500 CST...the ASOS station in Borger reported a thirty-six knot sustained wind.
At approximately 1500 CST...the ASOS station in Amarillo reported a sustained wind of forty knots.
At approximately 1400 CST...a sustained wind speed was estimated to be forty knots in Vega.
At 1117 CST...the broadcast media reported a wind gust of fifty-four knots in Panhandle.
At approximately 1500 CST...the sustained wind in Hereford was reported to be forty-one knots.
At 1158 CST...the broadcast media reported a wind gust of fifty knots seventeen miles south southeast of Claude.
At approximately 1500 CST...the sustained wind in Perryton was estimated to be thirty-nine knots.
At approximately 1500 CST...the sustained wind was estimated to be thirty-nine knots in Lipscomb.
At approximately 1400 CST...the sustained wind in Miami was estimated to be thirty-five knots.
At approximately 1130 CST...the sustained wind at the Canadian AWOS station was reported to be forty-two knots.
At approximately 1040 CST...the sustained wind at the Pampa AWOS station was reported to be forty-two knots.
At approximately 1140 CST...the sustained wind in Shamrock was estimated to be forty knots.
At approximately 1140 CST...the sustained wind at the Clarendon West Texas Mesonet station was reported to be thirty-nine knots.
At approximately 1240 CST...the sustained wind in Wellington was estimated to be thirty-seven knots.
At 0930 CST...the West Texas Mesonet station located two miles northwest of Hereford reported a wind gust to fifty-one knots.
At 0932 CST...the broadcast media reported a wind gust to fifty-five knots in Amarillo.
At 0933 CST...the broadcast media reported a wind gust to fifty-one knots in Hereford.
At 0934 CST...the Dalhart ASOS station located three miles southwest of Dalhart reported a wind gust to fifty-one knots.
At 0935 CST...the broadcast media reported a wind gust to fifty knots at Texline.
At 0941 CST...the broadcast media reported a wind gust to fifty knots eight miles northwest of Miami.
At 0946 CST...the broadcast media reported a wind gust to fifty knots in Amarillo.
At 0948 CST...the broadcast media reported a wind gust to fifty-six knots three miles east of Bushland.
At 0946 CST...the broadcast media reported a wind gust to fifty-one knots in Bushland.
At 1012 CST...the ASOS station located two miles north of Borger reported a wind gust to fifty-three knots.
At 1020 CST...the AWOS station located five miles east northeast of Hereford reported a wind gust to fifty knots.
At 1035 CST...the broadcast media reported a wind gust to sixty knots three miles east of Bushland.
At 1040 CST...the AWOS station located five miles east northeast of Hereford reported a wind gust to fifty-one knots.
At 1040 CST...the West Texas Mesonet station located two miles northwest of Hereford reported a wind gust to fifty-three knots.
At 1044 CST...the broadcast media reported a wind gust to sixty-four knots three miles east of Bushland.
At 1045 CST...the ASOS station located six miles east northeast of Amarillo reported a wind gust to fifty-five knots.
At 1054 CST...the ASOS station located two miles north of Borger reported a wind gust to fifty-one knots.
At 1100 CST...a trained spotter estimated a wind gust to sixty-one knots along with zero mile visibility in blowing dust on Interstate 40 and Hope Road which is five miles west of Amarillo.
At 1100 CST...the AWOS station located five miles east northeast of Hereford reported a wind gust to fifty-one knots.
At 1100 CST...the West Texas Mesonet station located two miles east of Pampa reported a wind gust to fifty knots.
At 1105 CST...the AWOS station located two miles southwest of Canadian reported a wind gust to fifty knots.
At 1106 CST...the ASOS station located six miles east northeast of Amarillo reported a wind gust to fifty-three knots.
At 1107 CST...the AWOS station located five miles north northwest of Pampa reported a wind gust to sixty knots.
At 1114 CST...the broadcast media reported a wind gust to fifty-six knots eight miles east of Amarillo.
At 1115 CST...the broadcast media reported a wind gust to fifty-four knots in Amarillo.
At 1115 CST...the ASOS station located six miles east northeast of Amarillo reported a wind gust to fifty-four knots.
At 1115 CST...the West Texas Mesonet station located two miles northwest of Hereford reported a wind gust to fifty-four knots.
At 1115 CST...the West Texas Mesonet station located two miles east of Pampa reported a wind gust to fifty-one knots.
At 1120 CST...the AWOS station located five miles east northeast of Hereford reported a wind gust to fifty-two knots.
At 1125 CST...the AWOS station located two miles southwest of Canadian reported a wind gust to fifty-two knots.
At 1127 CST...the AWOS station located five miles north northwest of Pampa reported a wind gust to fifty-two knots.
At 1128 CST...the broadcast media reported a wind gust to fifty-two knots in Amarillo.
At 1129 CST...the broadcast media reported a wind gust to fifty-three knots in Amarillo.
At 1129 CST...the ASOS station located six miles east northeast of Amarillo reported a wind gust to fifty-three knots.
At 1130 CST...the broadcast media reported a wind gust to fifty-eight knots in Hereford.
At 1140 CST...the AWOS station located five miles east northeast of Hereford reported a wind gust to fifty-four knots.
At 1142 CST...a trained spotter reported that a light standard and chain link fence was blown down near the Interstate 40 and Coulter Street interchange.
At 1145 CST...the AWOS station located two miles southwest of Canadian reported a wind gust to fifty-two knots.
At 1147 CST...the AWOS station located five miles north northwest of Pampa reported a wind gust to fifty-two knots.
At 1152 CST...the broadcast media reported a wind gust to fifty-one knots in Groom.
At 1155 CST...the West Texas Mesonet station located one mile east of McLean reported a wind gust to fifty knots.
At 1200 CST...an off-duty National Weather Service employee reported a wind gust to fifty-six knots two miles northwest of Canyon.
At 1200 CST...a trained spotter in Pampa reported four sections of a fence was destroyed and there was also damage to signs in town.
At 1201 CST...the broadcast media reported a wind gust to fifty-three knots in Lefors.
At 1204 CST...an off-duty National Weather Service employee five miles east of Amarillo reported that the roof has been blown off of an abandoned gas station at the intersection of Interstate 40 and Lakeside Drive.
At 1205 CST...the West Texas Mesonet station located two miles northwest of Hereford reported a wind gust to fifty-three knots.
At 1205 CST...the West Texas Mesonet station located one mile east of McLean reported a wind gust to fifty-four knots.
At 1207 CST...the ASOS station located two miles north of Borger reported a wind gust to fifty-two knots.
At 1220 CST...the AWOS station located five miles east northeast of Hereford reported a wind gust to fifty-four knots.
At 1220 CST...the West Texas Mesonet station located two miles northwest of Hereford reported a wind gust to fifty-four knots.
At 1224 CST...an off-duty National Weather Service employee reported that a power pole near Interstate 40 and Georgia Street interchange in Amarillo was bent by the strong winds.
At 1230 CST...an off-duty National Weather Service employee reported that several picket fences were blown down along Tascosa Road three miles northwest of Amarillo.
At 1235 CST...the West Texas Mesonet station located one mile east of McLean reported a wind gust to fifty-one knots.
At 1247 CST...the ASOS station located six miles east northeast of Amarillo reported a wind gust to fifty-one knots.
At 1250 CST...the West Texas Mesonet station located one mile east of McLean reported a wind gust to fifty-four knots.
At 1255 CST...the West Texas Mesonet station located two miles northwest of Hereford reported a wind gust to fifty-four knots.
At 1255 CST...the West Texas Mesonet station located one mile east of McLean reported a wind gust to fifty-six knots.
At 1300 CST...the ASOS station located six miles east northeast of Amarillo reported a wind gust to fifty knots.
At 1300 CST...the AWOS station located five miles east northeast of Hereford reported a wind gust to fifty-one knots.
At 1310 CST...the ASOS station located six miles east northeast of Amarillo reported a wind gust to fifty-six knots.
At 1310 CST...the West Texas Mesonet station located one mile east of McLean reported a wind gust to fifty-eight knots.
At 1315 CST...the West Texas Mesonet station located one mile east of McLean reported a wind gust to fifty-four knots.
At 1325 CST...the West Texas Mesonet station located two miles northwest of Hereford reported a wind gust to fifty-seven knots.
At 1340 CST...the AWOS station located five miles east northeast of Hereford reported a wind gust to fifty knots.
At 1340 CST...the West Texas Mesonet station located one mile east of McLean reported a wind gust to fifty-one knots.
At 1355 CST...the West Texas Mesonet station located two miles northwest of Hereford reported a wind gust to fifty knots.
At 1400 CST...the AWOS station located five miles east northeast of Hereford reported a wind gust to fifty-one knots.
At 1401 CST...the ASOS station located six miles east northeast of Amarillo reported a wind gust to fifty-five knots.
At 1410 CST...the AWOS station located five miles east northeast of Hereford reported a wind gust to fifty knots.
At 1436 CST...the ASOS station located six miles east northeast of Amarillo reported a wind gust to fifty-three knots.
At 1500 CST...an off-duty National Weather Service employee reported shingle damage on homes about five miles south southwest of Amarillo.
At 1520 CST...an off-duty National Weather Service employee reported fences blown over along with a tree which was split in half and laying on the roof of a home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 4, 5:46 AM CST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
646 AM CDT SAT APR 4 2009
.AVIATION...
STRONG SOUTHWEST TO WEST WINDS WILL BE THE MAIN AVIATION CONCERN
THROUGH THE 12Z TAF PERIOD. WHAT APPEARS TO BE A PRE FRONTAL TROF
WILL SWEEP ACROSS THE PANHANDLES THIS MORNING...SHIFTING WINDS TO
THE WEST AT 25 TO 35 KTS...WITH GUSTS ABOVE 40 KTS. BY THIS
AFTERNOON...SUSTAINED WINDS SHOULD RANGE FROM 30 TO 35 KTS AREAWIDE
AND GUSTS MAY APPROACH 50 KTS AT THE TERMINALS. THESE STRONG WINDS
MAY RESULT IN AREAS OF BLOWING DUST WHICH MAY TEMPORARILY REDUCE
VSBYS TO MVFR CATEGORY DURING THE AFTERNOON...ESPECIALLY AT KAMA. A
COLD FRONT IS EXPECTED TO ARRIVE AT KGUY AROUND 00Z...KDHT AT 01Z
AND AT KAMA AROUND 03Z. THIS WILL SHIFTING WINDS TO THE NORTH AT 25
TO 30 KTS...WITH THE POTENTIAL FOR 40 KT GUSTS CONTINUING THROUGH
06Z. THE CURRENT AVIATION WEATHER WARNING FOR KAMA AND TRADEWIND
AIRPORTS RUNS FROM 12Z THIS MORNING THROUGH 00Z THIS EVENING BUT MAY
NEED TO BE EXTENDED IN TIME THROUGH THE EVENING HOURS. OTHER THAN
THE POTENTIAL VSBY RESTRICTIONS FROM BLOWING DUST...VFR CONDITIONS
ARE ANTICIPATED THROUGH THE PERIOD.
JOHNSON
&&
.DISCUSSION...
INTENSE LOW PRESSURE SYSTEM CENTERED NEAR THE FOUR CORNERS WILL LEAD
TO VERY WINDY CONDITIONS ACROSS THE SOUTHERN HIGH PLAINS TODAY. WIND
SPEEDS SHOULD EASILY EXCEED THE 40 MPH THRESHOLD FOR SEVERAL
HOURS...ESPECIALLY ON THE CAPROCK. A HIGH WIND WARNING WAS ISSUED FOR
THE OKLAHOMA PANHANDLE AND FOR ALL OF THE TEXAS PANHANDLE EXCEPT THE
EAST CENTRAL AND SOUTHEAST PARTS OF THE TEXAS PANHANDLE. A WIND
ADVISORY WAS ISSUED FOR AREAS OUTSIDE THE HIGH WIND WARNING. BY
MIDDAY...BLOWING DUST IS LIKELY TO DEVELOP. VISIBILITIES SHOULD
REMAIN WELL ABOVE ONE MILE DUE TO THE RECENT WIDESPREAD PRECIPITATION
EVENTS. HOWEVER...WE WOULD NOT RULE OUT ISOLATED AREAS EXPERIENCING
LOW VISIBILITIES...ESPECIALLY OVER THE SOUTHERN TEXAS PANHANDLES
WHERE WINDS WILL BE STRONG FOR A LONGER PERIOD.
STRONG WINDS ARE ALSO EXPECTED BEHIND THE COLD FRONT...BUT NOT WITH
THE SAME INTENSITY EXPECTED TODAY. WINDS ARE LIKELY TO MEET WIND
ADVISORY CRITERIA AND TO STAY JUST BELOW THE WARNING THRESHOLD. FOR
SIMPLICITY THOUGH...NWS AMARILLO DECIDED TO EXTEND THE WARNING TO
05/06Z WITH ANTICIPATION OF DOWNGRADING TO A WIND ADVISORY ONCE WIND
SPEEDS STARTED TO TAPER DOWN DURING THE EVENING.
COOLER TEMPERATURES ARE IN STORE FOR SUNDAY AS THE CANADIAN AIRMASS
SETTLES OVER THE AREA. THIS COOL TREND WILL PERSIST INTO MONDAY WHILE
NORTHWEST FLOW REMAINS ALOFT. THE TRANSITION WILL BE TUESDAY WHEN AN
UPPER LEVEL RIDGE BUILDS OVERHEAD AND SOUTHERLY FLOW RETURNS AT THE
SURFACE.
MODELS STILL POINT AT WEDNESDAY NIGHT AND THURSDAY FOR THE NEXT
WEATHER SYSTEM TO AFFECT THE PANHANDLES. WHILE STRONG WINDS WILL BE
THE PRIMARY CONCERN...WE WILL MAINTAIN THE SLIGHT CHANCE OF RAIN FOR
THE NORTH AND EAST AS THIS LOW PRESSURE SYSTEM SPLITS THE AREA.
ANOTHER WEATHER SYSTEM COULD TARGET THE FOLLOWING WEEKEND FOR
PRECIPITATION. BASED ON THE RUN TO RUN CONSISTENCY OF THE ECMWF...THE
GRIDS FOR NEXT FRIDAY NIGHT THROUGH SATURDAY NIGHT LEANED TOWARDS THE
ECMWF GUIDANCE. SUNDAY MAY GIVE US THE BEST CHANCE OF PRECIPITATION
FOR THIS FORECAST PACKAGE...STARTING OFF AS RAIN WITH THE POSSIBILITY
OF SNOW DURING THE LATTER PHASE OF THE EVENT. IT DEFINITELY BEARS
WATCHING.
NUNEZ
&&
.FIRE WEATHER...
VERY STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE VERY CRITICAL
FIRE WEATHER CONDITIONS TODAY THROUGH THIS EVENING. THEREFORE...A RED
FLAG WARNING WAS ISSUED FOR THE TEXAS PANHANDLE. ELEVATED FIRE
WEATHER CONDITIONS ARE EXPECTED OVER THE OKLAHOMA PANHANDLE WHERE
SLIGHTLY HIGHER RELATIVE HUMIDITIES SHOULD EXIST THIS AFTERNOON.
A COLD FRONT WILL PUSH ACROSS THE PANHANDLES THIS EVENING...USHERING
COOLER AIR ACROSS THE SOUTHERN PLAINS. AS A RESULT...FIRE WEATHER
CONDITIONS WILL BECOME LOW TO MODERATE ON SUNDAY AND SHOULD PERSIST
INTO MONDAY.
NUNEZ
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 70 29 49 22 56 / 0 0 0 0 0
BEAVER OK 68 28 42 21 52 / 0 5 0 0 0
BOISE CITY OK 60 23 44 21 53 / 5 10 0 0 0
BORGER TX 70 29 47 26 55 / 0 0 0 0 0
BOYS RANCH TX 69 29 49 24 57 / 0 0 0 0 0
CANYON TX 71 30 51 21 58 / 0 0 0 0 0
CLARENDON TX 75 32 51 28 56 / 0 0 0 0 0
DALHART TX 63 25 46 21 56 / 0 5 0 0 0
GUYMON OK 62 28 47 22 54 / 0 5 0 0 0
HEREFORD TX 69 28 49 20 58 / 0 0 0 0 0
LIPSCOMB TX 71 29 44 24 53 / 0 0 0 0 0
PAMPA TX 70 27 46 26 52 / 0 0 0 0 0
SHAMROCK TX 76 33 52 30 56 / 0 0 0 0 0
WELLINGTON TX 78 35 54 30 57 / 0 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...DALLAM...DEAF SMITH...HANSFORD...
HARTLEY...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.
RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
SHERMAN...WHEELER.
WIND ADVISORY FROM 10 AM THIS MORNING TO 1 AM CDT SUNDAY FOR THE
FOLLOWING ZONES: COLLINGSWORTH...DONLEY...GRAY...HEMPHILL...
WHEELER.
OK...HIGH WIND WARNING UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
BEAVER...CIMARRON...TEXAS.
&&
24/08TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CDT SAT APR 4 2009 OKZ001>003-TXZ001>020-051100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CDT SAT APR 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... VERY STRONG WINDS WILL IMPACT THE TEXAS AND OKLAHOMA PANHANDLES TODAY AND TONIGHT. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE OKLAHOMA PANHANDLE AND NORTHWEST TWO THIRDS OF THE TEXAS PANHANDLE FROM 7 AM THIS MORNING UNTIL 1 AM SUNDAY MORNING. WIND GUSTS TO AROUND 60 MPH ARE EXPECTED IN THE WARNING AREA. A WIND ADVISORY IS IN EFFECT FROM 10 AM THIS MORNING UNTIL 1 AM SUNDAY MORNING FOR THE SOUTHEAST ONE THIRD OF THE TEXAS PANHANDLE WHERE GUSTS APPROACHING 55 MPH CAN BE EXPECTED. AREAS OF BLOWING DUST MAY TEMPORARILY REDUCE VISIBILITIES ACROSS ALL OF THE PANHANDLES THIS AFTERNOON... RESULTING IN HAZARDOUS TRAVEL CONDITIONS. THE STRONG WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE CRITICAL FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING ACROSS THE TEXAS PANHANDLE...WHERE A RED FLAG WARNING IS IN EFFECT FROM 10 AM THIS MORNING UNTIL 9 PM THIS EVENING. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE OKLAHOMA PANHANDLE. .DAYS TWO THROUGH SEVEN... ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON WEDNESDAY ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES AS DRY SOUTHWEST WINDS INCREASE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JOHNSON
The national radar mosaic for the moment the first event began.
93 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161889, 161891, 161895, 161900, 161914, 161915, 161916, 161917, 161918, 161919, 161920, 161921, 161922, 161923, 161924, 161890, 161892, 161893, 161894, 161896, 161897, 161898, 161899, 161906, 161925, 161938, 161939, 161940, 161941, 161942, 161943, 161944, 161945, 161947, 161948, 161949, 161950, 161952, 161953, 161954, and more.